West Virginia, 2003Flash Flood in West Virginia, August 30, 2003
August 30, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 30, 10:15 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 30, 10:15 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1035 AM EDT SAT AUG 30 2003
MIDNIGHT SHIFT DID A SPLENDID JOB IDENTIFYING FLOODING POTENTIAL
WITH THEIR WATCH PLACEMENT. NUMEROUS REPORTS OF 1.5 TO 2.5 OF
RAIN OVER THE CENTRAL PORTION OF THE CWA. CURRENTLY...THREE
WARNINGS STILL ACTIVE IN OHIO FOR CONTINUED FLOODING REPORTED BY
EMA. SINCE RAIN HAS ENDED OVER THIS AREA LITTLE MORE IN THE WAY OF
RUNOFF IS EXPECTED...SO WILL LET THOSE WARNINGS EXPIRE SHORTLY.
WILL LET THE FLOOD WATCH CONTINUE AS THERE ARE STILL A FEW SLUGS OF
RAIN AND MORE CONCENTRATED ACTIVITY IN NORTHERN WEST VIRGINIA NEAR
THE FRONT.
DIFFERENCES IN THE SHORT TERM MODELS AS THE ETA DRIVES THE FRONT
WELL INTO WEST VIRGINIA THEN MOVES MOISTURE BACK TO THE NORTH LATE
MONDAY. CONVERSELY...THE GFS STALLS THE FRONT JUST TO OUR SOUTH
GIVING US JUST A LITTLE BIT OF CLEARING...ESPECIALLY NORTH...BEFORE
THE MOISTURE RETURNS ON SUNDAY. SO BOTH MODELS BRING THE FRONT BACK
TO THE NORTH...THEY JUST DO SO AT DIFFERENT TIMES. CONSENSUS AMONG
SURROUNDING OFFICES AND HPC IS TO FOLLOW THE 06Z/GFS. LOOKING AT
CURRENT RADAR AND SATELLITE SHOWS A WAVE MOVING INTO SOUTHWESTERN
OHIO WHICH SHOULD HELP SLOW THE SOUTHWARD PROGRESSION OF THE FRONT
WHICH SUPPORTS THE GFS SOLUTION.
THE FRONT SHOULD REMAIN OVER THE REGION UNTIL AT LEAST WEDNESDAY
WHICH WILL BRING PLENTY OF RAINFALL TO USHER IN METEOROLOGICAL
AUTUMN. LOOKING FORWARD TO PLENTY OF COLOR ON THE TREES THIS FALL
WITH ALL THE RAIN WE HAVE SEEN THIS SEASON.
PIT 74 55 71 56 / 40 20 40 40
HLG 75 55 71 56 / 40 20 40 40
MGW 76 59 75 60 / 60 30 40 50
ZZV 75 57 72 60 / 60 20 40 40
PHD 73 57 72 60 / 60 20 40 40
FKL 71 52 70 55 / 30 10 30 30
DUJ 70 52 70 55 / 30 10 30 30
LBE 73 55 71 56 / 40 20 40 40
BTP 72 52 70 55 / 30 10 30 30
IDI 73 52 70 55 / 30 10 30 30
ODM 72 55 70 56 / 60 40 40 50
.PBZ...
MD...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONE MDZ001.
OH...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.
PA...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES PAZ020>021...
PAZ029>032.
WV...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
TYBURSKI
Hazardous weather outlook, Aug 30, 4:01 AM EST, 8 hours 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-301100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT SAT AUG 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
FLOODING IS A POSSIBILITY ONCE AGAIN TODAY...MAINLY ACROSS THE
SOUTHERN HALF OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND WESTERN MARYLAND. A SLOW MOVING COLD FRONT WILL
CONTINUE TO USHER IN MOISTURE WHICH WILL CAUSE SCATTERED SHOWERS AND
THUNDERSTORMS. SOME OF THIS RAIN COULD BE HEAVY ENOUGH TO CAUSE
FLOODING THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 30, 7:10 AM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 AM EDT SAT AUG 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 AM COUNTYWIDE OH FLASH FLOODS
08/30/03 COSHOCTON NUMEROUS ROADS FLOODED,
ESPECIALLY NORTHERN PART
OF COUNTY. EMA
0718 AM WINTERSVILLE OH FLASH FLOODS
08/30/03 JEFFERSON 1 BASEMENT FLOODED.911
0805 AM 3 SE MECHANICSTOWN OH FLASH FLOODS
08/30/03 CARROLL YELLOW CREEK OUT OF ITS
BANKS AND COVERING ROADS.
NUMEROUS BASEMENTS FLOODED.
REPORTED BY SPOTTER.
0820 AM NEW PHILADELPHIA OH FLASH FLOODS
08/30/03 TUSCARAWAS TUSCARAWAS RIVER OUT OF
ITS BANKS AND HAS FLOODED
LIGHTHOUSE POINT ROAD
AND NUMEROUS HOUSES IN
SHALMAR ESTATES.
0830 AM 2 N COSHOCTON OH FLASH FLOODS
08/30/03 COSHOCTON MILL CREEK OUT OF ITS
BANKS. NUMEROUS ROADS
FLOODED NEAR THE TOWN
OF COSHOCTON.Local storm report, Aug 30, 7:52 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 AM EDT SAT AUG 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 AM COUNTYWIDE OH FLASH FLOODS
08/30/03 COSHOCTON NUMEROUS ROADS FLOODED,
ESPECIALLY NORTHERN PART
OF COUNTY. EMA
0718 AM WINTERSVILLE OH FLASH FLOODS
08/30/03 JEFFERSON 1 BASEMENT FLOODED.911
0805 AM 3 SE MECHANICSTOWN OH FLASH FLOODS
08/30/03 CARROLL YELLOW CREEK OUT OF ITS
BANKS AND COVERING ROADS.
NUMEROUS BASEMENTS FLOODED.
REPORTED BY SPOTTER.
0820 AM NEW PHILADELPHIA OH FLASH FLOODS
08/30/03 TUSCARAWAS TUSCARAWAS RIVER OUT OF
ITS BANKS AND HAS FLOODED
LIGHTHOUSE POINT ROAD
AND NUMEROUS HOUSES IN
SHALMAR ESTATES.
0830 AM 2 N COSHOCTON OH FLASH FLOODS
08/30/03 COSHOCTON MILL CREEK OUT OF ITS
BANKS. NUMEROUS ROADS
FLOODED NEAR THE TOWN
OF COSHOCTON.Special weather statement, Aug 30, 10:58 AM EST, 1 hour 32 minutes before
OHZ041-301845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT SAT AUG 30 2003
STREAMS AND CREEKS CONTINUE TO RUN NEAR BANKFULL ACROSS PARTS OF
COLUMBIANA COUNTY. EMERGENCY MANAGEMENT OFFICIALS REPORT THAT THE
NORTH FORK OF YELLOW CREEK REMAINS NEAR BANKFULL AT SALINEVILLE IN
WASHINGTON TOWNSHIP.
IN ST CLAIR TOWNSHIP...CREEKS ALONG CANNONS MILL ROAD AND BELL SCHOOL
ROAD ARE ALSO AT BANKFULL.
ALTHOUGH LITTLE ADDITIONAL RAINFALL IS EXPECTED THIS
AFTERNOON...RUNOFF FROM THE HEAVY RAIN EARLIER TODAY WILL KEEP
STREAM LEVELS HIGH.
PERSONS WHO LIVE ALONG STREAMS AND CREEKS SHOULD REMAIN ALERT FOR
POSSIBLE FURTHER RISES IN WATER LEVELS AND SHOULD MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 30, 11:34 AM EST, 56 minutes before
WVZ023-301730-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1234 PM EDT SAT AUG 30 2003
NATIONAL WEATHER SERVICE RADAR SHOWS RAIN SHOWERS WITH HEAVY RAIN
CONTINUING TO MOVE EASTWARD ACROSS SOUTHERN PRESTON COUNTY. THE
HEAVIEST RAIN WAS OCCURRING ALONG LITTLE SANDY CREEK AND TIBBS RUN
NEAR FELLOWSVILLE. THIS RAINFALL WILL LIKELY CAUSE SHARP RISES IN
STREAM LEVELS.
PERSONS WHO LIVE ALONG STREAMS AND CREEKS SHOULD REMAIN ALERT FOR
POSSIBLE RISES IN WATER LEVELS AND SHOULD MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Flash Flood, Preston
- When
- August 30, 12:30 PM EST to 1:30 PM EST
- Where
- Preston County, Rowlesburg
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
Two roads closed because of flooding and mud slides.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Kansas, August 30 to 31, 20036 deaths · $250,000 · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Lightning Strike in Virginia, August 30, 20031 death · 1 event
- Lightning Strike in Delaware, August 30, 2003$800,000 · 1 event
- Flash Flooding in Texas, August 30, 2003$210,000 · 7 events
- Tropical Storm in Texas, August 30 to 31, 2003$50,000 · 5 events
- Lightning Strike in Pennsylvania, August 30, 2003$50,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$25,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$20,000 · 1 event
- Lightning Strike in Delaware, August 30, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334624.